Find & Manage Your Patient Assistance Programs
Estimated patient savings $600,000,000.00
NON-ASPIRIN INFANT PAIN RELIEF
ACETAMINOPHEN - ORAL

Important Note

The following information is intended to supplement, not substitute for, the expertise and judgment of your physician, pharmacist or other healthcare professional. It should not be construed to indicate that use of the drug is safe, appropriate, or effective for you. Consult your healthcare professional before using this drug.

ACETAMINOPHEN - ORAL

(ah-seet-ah-MIN-oh-fen)

COMMON BRAND NAME(S): APAP, Liquiprin, Panadol, Tylenol

Uses

This drug is used to relieve mild to moderate pain and to reduce fever.

How To Use

Take this medication as directed. Do not take more acetaminophen than recommended (see Side Effects section). Do not use for more than 10 days without consulting your doctor. This medication is not to be given to children under 3 years of age without your doctor's approval.

Side Effects

When taken as directed, most people experience little or no side effects with this medication. Tell your doctor immediately if any of these highly unlikely but very serious side effects occur: easy bruising or bleeding, persistent sore throat or other signs of infection. If you do not have liver problems, the adult maximum dose of acetaminophen is 4 grams per day (4000 milligrams). If you take more than the maximum daily amount, it may cause serious (possibly fatal) liver disease. Tell your doctor immediately if you have any of the following symptoms of liver damage: severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue. In the unlikely event you have an allergic reaction to this drug, seek medical attention immediately. Symptoms of an allergic reaction include: rash, itching, swelling, dizziness, trouble breathing. If you notice other effects not listed above, contact your doctor or pharmacist.

Precautions

If you have any of the following health problems, consult your doctor before using this medication: liver disease, alcohol dependency, any allergies. Acetaminophen may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Check with your doctor or pharmacist for more information. Acetaminophen is often used instead of aspirin. They are equally effective in relieving pain; however, acetaminophen does not reduce swelling and inflammation like aspirin does. There are many brands and forms of acetaminophen on the market. Read the dosing instructions carefully as the amount of acetaminophen may vary among products. Acetaminophen appears to be safe for use during pregnancy. Use only if clearly needed. Acetaminophen is found in breast milk, but side effects in nursing infants have not been reported. Consult you doctor if you are breast-feeding.

Drug Interactions

Tell your doctor of all nonprescription and prescription drugs you use especially: isoniazid, phenobarbital, phenytoin, zidovudine, sulfinpyrazone. Acetaminophen is an ingredient in many over-the-counter products and in some combination prescription medications. Read the labels carefully before taking other pain relievers or cold products to see if they also contain acetaminophen. Consult your pharmacist if you are uncertain if your other prescription or over-the-counter products contain acetaminophen. (Also see adult maximum dose information in Side Effects section). Do not start or stop any medicine without doctor or pharmacist approval.

Overdose

If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include severe nausea, vomiting, excessive sweating, yellowing eyes or skin, dark urine, stomach pain, and extreme fatigue.

Notes

Acetaminophen does not cause the stomach and intestinal ulcers that aspirin and aspirin-like NSAIDs (e.g., ibuprofen, ketoprofen) may cause.

Missed Dose

If you miss a dose, take as soon as remembered; do not take if it is almost time for the next dose, instead, skip the missed dose and resume your usual dosing schedule. Do not "double-up" the dose to catch up.

Storage

Store at room temperature between 59 and 86 degrees F (between 15 and 30 degrees C) away from moisture and sunlight. Do not store in the bathroom. Do not freeze liquid forms.